Alert archive / Montana / Areal Flood Warnings in 2018

Areal Flood Warning 21, NWS Great Falls, MT

June 1, 2018Lewis and Clark County, Montana

NWS Great Falls, MT issued this areal flood warning at Jun 1, 2018, 2:01 AM MDT for Lewis and Clark County, Montana. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 2:01 AM MDT (08:01 UTC)
Expired
Jun 1, 2018, 2:00 PM MDT
In force
12 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 111 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:00 AM MDTHEAVY RAIN 1.269 W Helena, MTSTORM TOTAL PRECIPITATION. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WGUS45 KTFX 010801
FLWTFX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Great Falls MT
201 AM MDT FRI JUN 1 2018

MTC049-012000-
/O.NEW.KTFX.FA.W.0021.180601T0801Z-180601T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-
201 AM MDT FRI JUN 1 2018

The National Weather Service in Great Falls has issued a

* Flood Warning for...
  Southern Lewis and Clark County in west central Montana...

* Until 200 PM MDT Friday.

* At 157 AM MDT, Doppler radar indicated that 2 to 4 inches of rain 
  have fallen in the last 24 hours across the higher elevations of 
  Lewis and Clark County. The river gauge for Tenmile Creek on the 
  west side of Helena indicates that the creek is rapidly rising and 
  flooding is imminent within the next few hours. Flooding is also 
  likely in other streams and rivers through southern Lewis and 
  Clark County, especially toward the Lincoln area. 

* Some locations that will experience flooding include...
  Helena, Lincoln, East Helena, Marysville, Rimini, Spring Meadow
  Lake State Park, Canyon Creek, Black Sandy State Park and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4714 11279 4725 11252 4658 11166 4657 11202
      4652 11207 4650 11220 4646 11217 4643 11222
      4642 11231 4665 11231 4666 11241 4670 11242
      4670 11253 4684 11254 4684 11280

$$

CC
1 follow-up statement
148 
WGUS85 KTFX 011955
FLSTFX

Flood Statement
National Weather Service Great Falls MT
155 PM MDT FRI JUN 1 2018

MTC049-012005-
/O.EXP.KTFX.FA.W.0021.000000T0000Z-180601T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis and Clark MT-
155 PM MDT FRI JUN 1 2018

...THE FLOOD WARNING WILL EXPIRE AT 200 PM MDT FOR SOUTHERN LEWIS AND
CLARK COUNTY...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 4714 11279 4725 11252 4658 11166 4657 11202
      4652 11207 4650 11220 4646 11217 4643 11222
      4642 11231 4665 11231 4666 11241 4670 11242
      4670 11253 4684 11254 4684 11280

$$

Coulston

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this areal flood warning went out at May 31, 11:20 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 31, 11:20 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1120 PM MDT Thu May 31 2018

...Aviation Section Updated...

.UPDATE...

The threat for additional severe thunderstorms has ended this
evening, so the Severe Thunderstorm Watch for much of southwest
and central Montana has been cancelled. Otherwise, more
widespread rain showers will persist overnight, especially across
north central Montana. Portions of central Montana have received
significant rainfall over the last couple of days, making soil
quite saturated. Will therefore continue the Flood Watch for
central Montana as is. In general, the rest of the forecast is in
good shape.  Coulston

&&

.SYNOPSIS...

Scattered showers and isolated thunderstorms will transition to
more widespread showers overnight, especially across north central
Montana. These showers will decrease from the west later tonight
into Friday morning as breezy westerly downslope winds develop.
Drier and warmer conditions are then expected for the weekend.

&&

.AVIATION...
UPDATED 0520Z.

As of 05z, surface low was approaching the Bears Paw Mountains from
the southwest as it was lifting northeast across North Central
Montana. Light to at times moderate rain was falling to the
west/northwest of this surface low, with IFR/MVFR conditions being
reported at the KCTB and KGTF terminals. To the south and east of
the low, mainly VFR and at times MVFR conditions were occurring.

Light to at times moderate rain is expected to persist across much
of North Central Montana through the remainder of the night, with
rain showers possible across Southwest Montana tonight and into the
day on Friday. Lowering ceilings are expected at all terminals
through the night as low level moisture is advected into the region,
resulting in IFR/MVFR conditions. Mountain obscuration is likely
across all of North Central and Southwest Montana. In addition,
turbulence/low level wind shear is possible, especially across North
Central Montana Friday afternoon/evening.

&&

.HYDROLOGY...

Flood warning continues for the Missouri River near the James
Kipp Recreation Area. Minor flooding is expected at this time,
mainly in the James Kipp campground.

Flood warning continues for the Missouri River near Toston.
Moderate flooding is still expected by this weekend.

Flood warning continues for the Jefferson River near Three Forks.
Moderate flooding is expected by this weekend.

Flood warning continues for the Gallatin River near Logan. Minor
flooding is expected to continue.

Flood warning continues for the Big Hole River near Melrose.
Minor flooding is expected to continue.

An areal flood watch has been issued for the possibility that
periods of heavy rainfall could cause rapid rises on smaller
streams and creeks this evening through early Friday morning.
Streams are already running high, and antecedent wet soils will
enable a rapid response to areas of moderate to heavy rainfall.
Isolated flash flooding may occur in areas of steep terrain or
over last season's burn scars.

&&

.PREV DISCUSSION...
/ISSUED 600 PM MDT Thu May 31 2018/

Moisture moving into the region will produce periods of moderate
to heavy rain across the forecast area through early Friday. A
break in showers today, coupled with increasing instability, will
fuel scattered thunderstorms, and possible an isolated strong
storm or two, mainly along and east of a line from Bozeman to
Lewistown. Locally heavy rain and quarter-sized hail are possible
hazards associated with these thunderstorms. As stronger
thunderstorms move away into eastern Montana tonight, the next
round of widespread moderate to at times heavy rainfall begins to
organize over central Montana. An areal flood watch remains in
effect across Central Montana as this region encompasses higher
terrain, and numerous runoff channels. Areas of heavy rain that
develop over Central Montana tonight move northward across the
region through early Friday, with heaviest rainfall potential
over Central Montana near the Canadian border.

The longwave trough responsible for tonight's rain will cross the
forecast area on Friday, maintaining cool and unsettled
conditions. However, rain showers gradually decline in coverage
Friday. Fair and warmer weather follows through the weekend, with
a brisk westerly flow aloft. Downslope winds will produce breezy
conditions through the weekend with low afternoon relative
humidity. A few showers return early next week with a passing
upper level trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  61  43  73 / 100  60  10   0
CTB  41  59  42  70 / 100  60  10   0
HLN  46  60  42  73 / 100  70  10   0
BZN  45  58  37  71 /  90  80  20   0
WEY  38  52  30  62 /  60  70  30   0
DLN  41  58  36  69 /  80  70  10   0
HVR  49  63  45  74 / 100  80  40   0
LWT  45  58  40  69 / 100  70  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Numerous flood highlights are in effect until further notice.
Please see HYDROLOGY section for details.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 31, 9:59 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
959 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       4 SSW POWER             47.66N 111.72W
05/31/2018  M0.54 INCH       TETON              MT   TRAINED SPOTTER

            RAINFALL THUS FAR FOR THURSDAY, MAY 31ST.

&&

MOLDAN
Local storm report, May 31, 11:40 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            2 W MALMSTROM AFB       47.51N 111.23W
05/31/2018                   CASCADE            MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS FLOODING NEAR HEREN
            PARK IN GREAT FALLS. OVER 0.5" OF RAIN HAS
            FALLEN SINCE 6PM OVER THE GREAT FALLS AREA.

&&

MOLDAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:20 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Gallatin, Madison40 min
May 31, 6:59 PM MDTSevere Thunderstorm WarningTFXGallatin14 min
May 31, 7:12 PM MDTSpecial Weather StatementTFXJefferson33 min
May 31, 7:59 PM MDTSpecial Weather StatementTFXJudith Basin31 min
May 31, 11:41 PM MDTAreal Flood AdvisoryTFXCascade5 hr

Nearby

Areal Flood Warnings in Montana, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.